Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Charleston, WV

May 4, 2024Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 4, 2024, 2:44 PM EDT for Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 2:44 PM EDT (18:44 UTC)
Expired
May 4, 2024, 6:18 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS51 KRLX 041844
FFWRLX
VAC027-WVC047-059-109-042245-
/O.NEW.KRLX.FF.W.0014.240504T1844Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
244 PM EDT Sat May 4 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Buchanan County in southwestern Virginia...
  Northwestern McDowell County in southern West Virginia...
  Southeastern Mingo County in southern West Virginia...
  Southwestern Wyoming County in southern West Virginia...

* Until 645 PM EDT.

* At 244 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grundy, Gilbert Creek, R.d. Bailey Lake, Hanover, Big Rock, 
  Gilbert, Iaeger, Hurley, Panther and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3728 8223 3736 8222 3754 8197 3754 8198
      3762 8188 3760 8173 3750 8170 3727 8214

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
054 
WGUS71 KRLX 042053
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
453 PM EDT Sat May 4 2024

VAC027-042103-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
453 PM EDT Sat May 4 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BUCHANAN 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

&&

LAT...LON 3741 8192 3742 8194 3744 8194 3745 8199
      3747 8200 3748 8199 3749 8195 3750 8195
      3751 8194 3753 8194 3753 8197 3755 8197
      3762 8188 3760 8173 3750 8170 3738 8194

$$

WVC047-059-109-042245-
/O.CON.KRLX.FF.W.0014.000000T0000Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-Mingo WV-Wyoming WV-
453 PM EDT Sat May 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS 
EVENING FOR NORTHWESTERN MCDOWELL, SOUTHEASTERN MINGO AND 
SOUTHWESTERN WYOMING COUNTIES...

At 453 PM EDT, Doppler radar indicated thunderstorms had previously 
produced heavy rain across the warned area. Between 2 and 3 inches 
of rain have fallen. Additional rainfall amounts up to 0.5 inches 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gilbert Creek, R.d. Bailey Lake, Hanover, Gilbert, Iaeger and 
  Panther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3741 8192 3742 8194 3744 8194 3745 8199
      3747 8200 3748 8199 3749 8195 3750 8195
      3751 8194 3753 8194 3753 8197 3755 8197
      3762 8188 3760 8173 3750 8170 3738 8194

FLASH FLOOD...RADAR INDICATED

$$

FMK
148 
WGUS71 KRLX 042218
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
618 PM EDT Sat May 4 2024

WVC047-059-109-042228-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-Mingo WV-Wyoming WV-
618 PM EDT Sat May 4 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN MCDOWELL, 
SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

&&

LAT...LON 3755 8197 3762 8188 3760 8173 3750 8170
      3738 8194 3741 8192 3742 8194 3744 8194
      3745 8197 3746 8198 3745 8199 3747 8200
      3749 8195 3751 8194 3753 8194 3753 8197

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 4, 1:25 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 4, 1:25 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
125 PM EDT Sat May 4 2024

.SYNOPSIS...
Upper level waves bring showers and storms at times through
much of the weekend. Active weather continues into next week,
with daily chances for showers and storms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 120 PM Saturday...

A moist southerly flow will combine with some upper level
disturbances and afternoon heating to provide showers and
thunderstorms this afternoon into tonight. Chances for
precipitation will lessen later tonight, but still can't be
ruled out. A weak cold front then pushes into the area on
Sunday, providing more showers and thunderstorms.

While much of the area remains rather dry, if thunderstorms
train over an area or hit an area that previously had a
significant amount of precipitation, then isolated flash
flooding could occur.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1229 PM Saturday...

Shower and thunderstorm chances will continue Monday with a stalled
surface front over northern WV and a 500-mb shortwave approaching
from the southwest. The severe weather threat still looks low Monday
with weak 0-6 km shear of 15-25 kts. The threat of flooding also
looks low Monday, but any storms that train over the same areas
could potentially lead to localized flooding. Flash flood guidance
should be high enough and storms should be isolated enough so that
flooding won't be a widespread concern.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1229 PM Saturday...

The unsettled weather pattern will continue through the rest of the
week with daily thunderstorm chances. However, the time to watch for
severe weather and flooding potential appear to be Wednesday and
possibly also on Thursday. Our region will be located in the warm
sector of a strengthening mid-latitude cyclone both days. Models are
showing modest 0-6 km shear of 30-40 kts. Instability looks a little
more favorable Wednesday than Thursday with MLCAPE values reaching
1,000-1,500 J/kg Wednesday afternoon. In addition, models are also
showing PWAT values of 1.50-1.75" Wednesday into Thursday, so the
threat of flooding will have to be monitored. SPC currently has
portions of southeast Ohio and northeast Kentucky outlooked in a 15%
threat of severe weather Wednesday, and WPC also has a marginal risk
of excessive rainfall along and west of the Ohio River Wednesday.
Stay tuned for new details over the coming days. Expect high
temperatures reaching the 70s-80s in the lowlands and the 70s in the
mountains each day through Thursday.

Showers will remain possible Friday, but a cold front will likely
pass through the region Friday afternoon from west to east, bringing
drier air behind it. The pattern looks more tranquil and cooler
heading into next weekend with highs back into the 60s.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
As of 120 PM Saturday...

Showers and thunderstorms will remain a threat through the TAF
period, with the better chances during the afternoon and evening
hours.

While wind should prevent fog in most locations tonight, some
fog is possible along the eastern slopes of the mountains, and
the deeper mountain valleys of southern West Virginia and
southwestern Virginia.

A weak cold front will push into the area on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  L    H    L    M    M    M    M    M    M    L    L    M
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    H    L    L    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    L    M    M
CKB CONSISTENCY  L    H    H    H    H    H    H    M    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions possible in showers and thunderstorms Sunday
afternoon through early next week. Fog and/or low stratus are
possible Sunday night and Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMC
NEAR TERM...RPY
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RPY
Hazardous weather outlook, May 4, 3:36 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
336 AM EDT Sat May 4 2024

OHZ066-067-075-076-083>085-WVZ009>011-019-020-050745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Ritchie-Doddridge-
336 AM EDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rain could result in isolated high water issues,
mainly in areas that received higher rainfall amounts yesterday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Daily rain and storm chances will continue this weekend into next
week with strong storms possible on Sunday and again mid week. Heavy
downpours could promote local flooding concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>034-039-
040-515>526-050745-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
336 AM EDT Sat May 4 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rain could result in isolated high water issues,
mainly in areas that received higher rainfall amounts yesterday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Daily rain and storm chances will continue this weekend into next
week with strong storms possible mid week. Heavy downpours could
promote local flooding concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in West Virginia, 2024Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.